Virginia, 2010

Lightning Strike in Virginia, May 23, 2010

May 23, 2010 · NWS AKQ · 1 event in 1 county or zone

Lightning strike from an isolated thunderstorm caused a house fire across southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Lightning strike from an isolated thunderstorm caused a house fire across southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 10:31 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, May 23, 10:31 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1131 AM EDT SUN MAY 23 2010

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLIDE SOUTH THROUGH THE
MID ATLANTIC STATES TODAY THROUGH MONDAY. A STRONGER LOW PRESSURE
SYSTEM WILL PUSH WESTWARD FROM SOUTH OF BERMUDA TOWARD THE
CAROLINA COAST. HIGH PRESSURE RETURNS FOR THE LATTER HALF OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VARIABLE CONDITIONS CONTINUE ACRS THE CWA LATE THIS MRNG W/
ISO/SCTD SHWRS PERSISTING AND SOME SUNSHINE DEVELOPING OVER FAR SE
VA AND NE NC. UNDER INFLUENCE OF UPPER LEVEL LOW...EXPECT CLOUDS TO
FILL BACK IN FOR ALL ZONES OVER NEXT FEW HRS TO MAKE FOR A MCDY
MID-LATE AFTN. AS FOR POPS...WENT W/ SCTD /30-50% THROUGH ERLY
AFTN...THEN RAISE POPS TO LIKELY FOR MUCH OF THE CWA AFTER 18Z
DURING PEAK HEATING TIMES AND MAXIMUM INSTABILITY. DID TWEAK POPS
DOWN SLIGHTLY ALONG THE COAST AS ONSHORE FLOW AND COOLER
TEMPERATURES KEEP THESE AREAS A BIT MORE STABLE. ALSO ANTICIPATE A
FEW TSTMS TO GET GOING AGAIN LATER IN THE AFTN...MAINLY ACRS SRN
VA AND INTERIOR NE NC. SEVERE THREAT LOOKS LMTD AS DEEP LAYER
SHEAR IS QUITE WEAK...ON THE ORDER OF 10-20 KT. MAIN ISSUE WILL BE
LOCALLY HVY DOWNPOURS AND SLOW MVG CELLS DUE TO UPR LOW NEARLY
OVHD. IF SOMETHING CAN BECOME MORE ORGANIZED COULD SEE SOME HAIL
DUE TO THE COLD POOL ALOFT. HIGHS GNLY IN MID/UPR 70S NORTH AND CNTRL TO
LWR 80S IN FAR SE VA/NE NC WHERE A BIT MORE SUNSHINE WILL PREVAIL.
LOCALLY COOLER ON THE COAST DUE TO ONSHORE FLOW (OXB NOT GETTING
OUT OF THE UPR 60S).

FOR TONIGHT...WITH THE UPPER LOW CONTINUING ITS SOUTHWARD
PROGRESSION...THE CHANCES FOR RAIN WILL SLIDE SOUTHWARD AND THEY
SHOULD GRADUALLY LESSEN WITH THE LOSS OF HEATING. THE CLOUDS WILL
LINGER AND THAT SHOULD KEEP THE TEMPS UP SOME SO HAVE HELD ABOVE
MOS GUIDANCE.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
THE MODELS CONTINUE TO SHOW THE UPPER LOW DROPPING SOUTHWARD WHILE
IT BEGINS TO INTERACT WITH A LOW OVER THE SWRN ATLANTIC. THIS
PESKY LOW WILL CONTINUE TO PRODUCE SHOWERS ON MONDAY AND THE FOCUS
SHOULD BE MORE OVER NC AND SERN VA. THE SFC FLOW REMAINS STRONG
OUT OF THE EAST...WHICH WILL ENHANCE THE LOW LEVEL MOISTURE AND
CLOUDS WHILE KEEPING TEMPERATURES ON THE COOL SIDE...GENERALLY IN
THE 70S.

MONDAY NIGHT INTO TUESDAY...THE LOW OFF THE COAST SPINS WESTWARD
TOWARD THE CAROLINA COAST. THE MOVEMENT OF THE FIRST UPPER LOW
WILL CONTINUE TO THE SOUTH AND BE ABSORBED BY THE STRONGER SYSTEM
OFF THE COAST. SO THERE SHOULD BE A PERIOD OF DRY WEATHER MONDAY
NIGHT BEFORE THE LOW OFF THE COAST ARRIVES EARLY TUESDAY MORNING.
THE NAM IS FURTHER NORTH WITH THIS FEATURE AND WOULD BRING RAIN
FROM ABOUT ORF/PTB SOUTH. THE GFS DOES NOT GET THE LOW AS FAR WEST
AND SUPPRESSES THE MOISTURE TO THE OUTER BANKS. AT THIS
POINT...HAVE KEPT THE CHANCE FOR SHOWERS GOING ON TUESDAY...BUT
CONFIDENCE IS LOW THAT THE SYSTEM WILL BE AS STRONG AS THE NAM
SUGGEST. AGAIN WITH THE EASTERLY FLOW HAVE KEPT TEMPS A LITTLE
COOLER IN THE SE...BUT DID ALLOW MORE WARMING TO THE NW WHERE MORE
SUNSHINE IS EXPECTED.

THE LOW BEGINS TO PULL AWAY FROM THE COAST TUESDAY NIGHT SO
GRADUALLY BEGIN TO DIMINISH THE POPS. WILL HAVE TO WATCH THE
DEVELOPING REX BLOCK...UPPER HIGH OVER THE UPPER LOW...THE GFS
BREAK THIS DOWN MORE QUICKLY WHICH OFTEN A BIAS OF THE MODEL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED CLOSELY TO
HPC GUIDANCE IN THE LONG RANGE. THE MAIN ISSUE FOR EARLY TO MID
WEEK WILL BE THE TRACK OF THE LOW OFF THE SOUTHEAST COAST. MODELS
ARE TENDING TO HOLD THE LOW WELL TO THE SOUTH AND PCPN IMPACTS
SHOULD BE MINIMAL. MADE LITTLE CHANGE TO THE PREVIOUS FCST WITH
CHC PCPN TUE NIGHT MAINLY SE VA/NE NC. SLGT CHC TSTMS FOR SRN
PORTIONS WED WILL CONTINUE BUT THIS MAY BE DROPPED IN LATER
ISSUANCES.

MODELS SUPPORT A BAND OF MOISTURE IN ASSOCIATION WITH A BACK DOOR
BOUNDARY/COLD FRONT TO MOVE S THROUGH THE AREA WED NIGHT/THU. HPC
GUIDANCE INDICATES 30 PERCENT POPS OVER MUCH OF OUR AREA THU. ADDED
THIS FOR NOW TO FOLLOW GUIDANCE AND SO THAT THE FCSTS WOULD MENTION
THE POSSIBILITY OF TSTMS. TRIED TO FOCUS THE CHANCES AROUND THE
CHESAPEAKE. THIS MAY NEED TO BE MODIFIED OR LOWERED DUE TO TIMING
ISSUES OR LACK OF MOISTURE.

RIDGING OVER THE MID SECTION OF THE NATION LATE NEXT WEEK WILL FORCE
THE SOUTHEAST COASTAL LOW TO MOVE EAST BACK INTO THE ATLANTIC. THIS
WILL RESULT IN A SURFACE HIGH BUILDING INTO THE MID ATLANTIC FROM
THE NORTH AND A DRY FORECAST SHOULD FOLLOW THROUGH SAT.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
WIDESPREAD LIFR/IFR CONDITIONS ARE EXPECTED TO DEVELOP EARLY THIS
MORNING AS LOW STRATUS AND FOG FORMS IN A VERY MOIST SURFACE
ENVIRONMENT WITH A CALM TO LIGHT WIND. CONDITIONS WILL SLOWLY
IMPROVE THIS MORNING...BUT ISOLATED MORNING SHOWERS WILL INCREASE IN
COVERAGE BY AFTERNOON ALONG WITH A FEW THUNDERSTORMS. IN GENERAL THE
CEILING IS EXPECTED TO LIFT TO MVFR OR VFR BY THIS AFTERNOON.
HOWEVER...STRONGER ONSHORE FLOW OVER THE EASTERN SHORE MAY KEEP SBY
AT BORDERLINE MVFR/IFR CONDITIONS INTO THE AFTERNOON. LOW STRATUS
AND FOG ARE EXPECTED TO REDEVELOP TONIGHT...WITH ANOTHER ROUND OF
SHOWERS AND A FEW THUNDERSTORMS MONDAY.

LOW PRESSURE WILL REMAIN OFF THE CAROLINA COAST THROUGH
MIDWEEK...WHICH WILL LIKELY KEEP CONDITIONS UNSETTLED UNTIL THEN.
HIGH PRESSURE RETURNS LATER IN THE WEEK.

&&

.MARINE...
AN UPPER LOW LINGERS OVER THE MID ATLANTIC THROUGH TONIGHT. A
SURFACE HIGH PRESSURE SYSTEM OFF ATLANTIC CANADA WILL PRODUCE AN
EASTERLY WIND THIS MORNING...WHICH WILL BACK TO THE NORTHEAST BY
THIS AFTERNOON AND TONIGHT. THE WIND SPEED WILL GENERALLY BE 5 TO
10KT...WITH 10 TO 15 KT OVER THE NORTHERN COASTAL WATER. THIS WILL
HELP LIFT 3 TO 4 FT SEAS TO AROUND 5 FT THIS AFTERNOON...HENCE A
SMALL CRAFT FLAG WILL BEGIN AT THAT TIME.

THE UPPER LOW DRIFTS OFF THE SOUTHEAST COAST BY
MONDAY...STALLS...AND TRIGGERS A WEAK SURFACE LOW NORTH OF THE
BAHAMAS. THIS LOW TRACKS NORTHWEST TOWARD THE CAROLINA COAST THROUGH
MIDWEEK INDUCING A STEADY NORTHEAST WIND OVER THE MARINE
ZONES...WITH THE STRONGEST SPEEDS OVER THE SOUTHERN WATER. THERE IS
STILL SOME UNCERTAINTY AS TO HOW STRONG THE WIND WILL BECOME AS THE
STRENGTH OF THE SURFACE GRADIENT WILL BE DEPENDENT ON HOW STRONG
HIGH PRESSURE REMAINS TO THE NORTH. NEVERTHELESS SWELL IS EXPECTED
TO PUSH SEAS TO AROUND 7 FT BY MIDWEEK WITH PERSISTENT EASTERLY FLOW
OVER THE ATLANTIC. WAVES ARE EXPECTED TO REMAIN BELOW 4 FT OVER THE
CHESAPEAKE WITH THE EXCEPTION OF THE MOUTH OF THE BAY...WHICH COULD
EXPERIENCE 4 TO 5 FT WAVES BY MID WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ650.

&&

SYNOPSIS...ESS
NEAR TERM...LKB/ESS
SHORT TERM...ESS
LONG TERM...LSA
AVIATION...AJZ
MARINE...AJZ
Hazardous weather outlook, May 23, 10:51 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1151 AM EDT SUN MAY 23 2010

MDZ021>025-VAZ099-100-241600-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
1151 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-652-654-656-658-241600-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1151 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-241600-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
1151 AM EDT SUN MAY 23 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>098-241600-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1151 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WILL CONTAIN VERY HEAVY RAIN. SMALL HAIL WILL BE POSSIBLE
AS WELL. LOCALIZED FLOODING WILL BE POSSIBLE IN LOW LYING...POOR
DRAINAGE...AND OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON MONDAY...MAINLY OVER
FAR SOUTHERN VIRGINIA AND NORTHEAST NORTHEAST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, May 23, 11:24 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 PM EDT SUN MAY 23 2010

MDZ021>024-231715-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
1224 PM EDT SUN MAY 23 2010

...THUNDERSTORM PRODUCING HEAVY RAINFALL...

AT 1222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL OVER PRINCESS
ANNE...MOVING NORTHWEST AT 5 TO 10 MPH. THE THUNDERSTORMS WILL BE
NEAR PRINCESS ANNE AT 1240 PM EDT...EDEN AT 1250 PM EDT...ALLEN AT
100 PM EDT...WIDGEON AT 110 PM EDT...WHITEHAVEN...AND...TRINITY AT
115 PM EDT.

RUNOFF FROM THE HEAVY RAINFALL WILL LIKELY RESULT IN PONDING OF
WATER ON ROADWAYS.

LAT...LON 3817 7546 3804 7554 3820 7591 3822 7585
      3822 7590 3826 7593 3835 7588 3831 7593
      3823 7595 3823 7598 3825 7597 3828 7600
      3826 7603 3847 7583

44
Special weather statement, May 23, 11:24 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 PM EDT SUN MAY 23 2010

NCZ014>017-032-VAZ095-097-098-231715-
CAMDEN NC-CHESAPEAKE VA-GATES NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK
NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1224 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS ACROSS CHESAPEAKE AND INTO PORTIONS OF
NORTHEAST NORTH CAROLINA...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS FROM JUST SOUTH OF DOWNTOWN
PORTSMOUTH TO 5 MILES NORTH OF ELIZABETH CITY. THE STORMS ARE MOVING
EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
  NORVIEW AROUND 1240 PM EDT...
  GREAT BRIDGE AROUND 1245 PM EDT...
  ELIZABETH CITY AROUND 1250 PM EDT...
  NORTHWEST AROUND 110 PM EDT...
  CAMDEN AROUND 115 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE AS WELL.
PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3625 7611 3628 7614 3628 7618 3627 7619
      3636 7658 3689 7634 3689 7632 3695 7631
      3696 7622 3692 7610 3694 7603 3693 7599
      3680 7595 3651 7598 3652 7602 3650 7605
      3643 7599 3623 7602

BROWN
Special weather statement, May 23, 11:47 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1247 PM EDT SUN MAY 23 2010

VAZ073-074-076>078-084>086-231745-
ESSEX VA-GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NORTHUMBERLAND VA-RICHMOND VA-
1247 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS ACROSS THE MIDDLE PENINSULA AND NORTHERN
NECK...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM FARNHAM TO 7 MILES SOUTH OF
GLENNS...OR FROM 5 MILES WEST OF ROBLEY TO 5 MILES NORTHWEST OF
GLOUCESTER COURTHOUSE...MOVING EAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   LOCUST HILL AROUND 1250 PM EDT...
  LOCUST HILL AROUND 1255 PM EDT...
  FARNHAM AROUND 125 PM EDT...
  ROBLEY AROUND 140 PM EDT...
  LANCASTER AROUND 145 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE. PONDING
OF WATER ON ROADWAYS CAN BE EXPECTED...WITH FLOODING OF LOW LYING
AND FLOOD PRONE AREAS POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE
THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE
PASSED.

LAT...LON 3777 7630 3770 7629 3766 7633 3763 7628
      3761 7629 3761 7636 3767 7648 3764 7651
      3775 7658 3788 7677 3781 7673 3772 7659
      3763 7654 3757 7631 3741 7638 3744 7669
      3770 7668 3793 7686 3796 7651

BROWN
Special weather statement, May 23, 12:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT SUN MAY 23 2010

NCZ015>017-231815-
CAMDEN NC-PASQUOTANK NC-WESTERN CURRITUCK NC-
123 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORM MOVING THROUGH PORTIONS OF NORTHEAST NORTH
CAROLINA...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 6 MILES EAST OF SOUTH MILLS TO 5 MILES
NORTH OF WINFALL...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  PINE LAKES AROUND 130 PM EDT...
  ELIZABETH CITY AROUND 200 PM EDT...
  CAMDEN AROUND 205 PM EDT...
  WHITEHALL SHORES AROUND 215 PM EDT...

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3630 7641 3635 7644 3637 7635 3653 7630
      3646 7603 3625 7602 3624 7611 3627 7613
      3628 7618 3625 7613 3623 7629

BROWN
Special weather statement, May 23, 12:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 PM EDT SUN MAY 23 2010

MDZ021>024-231830-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
133 PM EDT SUN MAY 23 2010

...THUNDERSTORMS CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL...

AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ALINE OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL...FROM
FRUITLAND TO POCOMOKE CITY...MOVING NORTHWEST AT 5 TO 10 MPH. THE
THUNDERSTORMS WILL BE NEAR...WESTOVER AROUND 155 PM EDT... MARION
STATION AROUND 200 PM EDT AND MARION STATION AROUND 205 PM EDT.

LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3847 7589 3835 7562 3800 7560 3799 7563
      3796 7565 3800 7585 3804 7585 3806 7582
      3807 7585 3813 7584 3814 7586 3821 7587
      3822 7585 3823 7587

44
Special weather statement, May 23, 12:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT SUN MAY 23 2010

NCZ012-013-231845-
HERTFORD NC-NORTHAMPTON NC-
142 PM EDT SUN MAY 23 2010

...STRONG THUNDERSTORMS MOVING ACROSS NORTHAMPTON COUNTY...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RICH SQUARE TO 21 MILES NORTHWEST OF RICH
SQUARE...OR FROM RICH SQUARE TO ROANOKE RAPIDS...MOVING EAST AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WOODLAND AROUND 240 PM
EDT.

EXPECT WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING IN THE PATH OF
THESE STORMS. IN ADDITION...RUNOFF FROM EXCESSIVE RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3630 7745 3631 7745 3631 7747 3635 7758
      3640 7756 3644 7763 3646 7719 3632 7714
      3623 7720 3624 7722 3622 7723

44

The radar

The Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, James City

When
May 23, 1:30 PM EST
Where
James City County, 1.49 mi NNE of Norge
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.390, -76.770

Lightning struck a house on Locust Street which caused a house fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233049.